Alert archive / Idaho / Lake Wind Advisories in 2021

Lake Wind Advisory 7, NWS Pocatello, ID

April 19, 2021Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this lake wind advisory at Apr 19, 2021, 6:20 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Apr 19, 2021, 6:20 PM MDT (00:20 UTC)
Expired
Apr 19, 2021, 9:00 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 32 km from the middle of the area, began a volume at 00:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.3 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2021-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2021-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2210 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

884 
WWUS75 KPIH 200020
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
620 PM MDT Mon Apr 19 2021

IDZ054-200200-
/O.CAN.KPIH.WI.Y.0014.000000T0000Z-210420T0200Z/
/O.NEW.KPIH.LW.Y.0007.210420T0020Z-210420T0200Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
620 PM MDT Mon Apr 19 2021

...LAKE WIND ADVISORY IN EFFECT UNTIL 8 PM MDT THIS EVENING...
...WIND ADVISORY IS CANCELLED...

* WHAT...North winds 20 to 30 mph with gusts up to 35 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will create
  hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small craft.

&&

$$

IDZ051-053-055>059-062-200130-
/O.CAN.KPIH.WI.Y.0014.000000T0000Z-210420T0200Z/
Shoshone/Lava Beds-Upper Snake River Plain-Eastern Magic Valley-
Southern Hills/Albion Mountains-Raft River Region-
Marsh and Arbon Highlands-Franklin/Eastern Oneida Region-
Blackfoot Mountains-
Including the cities of Shoshone, Richfield, Carey, Idaho Falls, 
Rexburg, St. Anthony, Burley, Rupert, Heyburn, Oakley, Albion, 
Almo, Malta, Rockland, Holbrook, Inkom, McCammon, Downey, 
Lava Hot Springs, Malad, Preston, Thatcher, Grace, Soda Springs, 
Henry, and Bone
620 PM MDT Mon Apr 19 2021

...WIND ADVISORY IS CANCELLED...

Wind speeds have diminished below advisory criteria and thus the
Wind Advisory has been cancelled for the remainder of this evening.

$$

IDZ052-200200-
/O.CON.KPIH.WI.Y.0014.000000T0000Z-210420T0200Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
620 PM MDT Mon Apr 19 2021

...WIND ADVISORY REMAINS IN EFFECT UNTIL 8 PM MDT THIS EVENING...

* WHAT...North winds 30 to 35 mph with gusts up to 40 mph.

* WHERE...Arco and Mud Lake Desert, including the INL.

* WHEN...Until 8 PM MDT this evening.

* IMPACTS...Gusty cross winds will create difficult driving
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
2 follow-up statements
636 
WWUS75 KPIH 200152
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
752 PM MDT Mon Apr 19 2021

IDZ052-200300-
/O.EXT.KPIH.WI.Y.0014.000000T0000Z-210420T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
752 PM MDT Mon Apr 19 2021

...WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Northeast winds 30 to 35 mph with gusts up to 45 mph.

* WHERE...Arco and Mud Lake Desert, including the INL.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Gusty cross winds will create difficult driving
  conditions, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

IDZ054-200300-
/O.EXT.KPIH.LW.Y.0007.000000T0000Z-210420T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
752 PM MDT Mon Apr 19 2021

...LAKE WIND ADVISORY NOW IN EFFECT UNTIL 9 PM MDT THIS EVENING...

* WHAT...Northeast winds 20 to 30 mph.

* WHERE...American Falls Reservoir.

* WHEN...Until 9 PM MDT this evening.

* IMPACTS...Strong winds and rough waves on area lakes will 
  create hazardous conditions for small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Boaters on area lakes should use extra caution since strong winds
and rough waves can overturn or swamp small craft.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello
418 
WWUS75 KPIH 200259
NPWPIH

URGENT - WEATHER MESSAGE
National Weather Service Pocatello ID
859 PM MDT Mon Apr 19 2021

IDZ052-200400-
/O.EXP.KPIH.WI.Y.0014.000000T0000Z-210420T0300Z/
Arco/Mud Lake Desert-
Including the cities of Mud Lake, INL, and Craters of the Moon NM
859 PM MDT Mon Apr 19 2021

...WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

Wind speeds have finally begun to slip below Advisory levels and
thus the Wind Advisory will be allowed to expire at 9 PM MDT this
evening.

$$

IDZ054-200400-
/O.EXP.KPIH.LW.Y.0007.000000T0000Z-210420T0300Z/
Lower Snake River Plain-
Including the cities of Pocatello, Blackfoot, American Falls, 
Shelley, and Fort Hall
859 PM MDT Mon Apr 19 2021

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING...

The Lake Wind Advisory will be allowed to expire as winds speeds
continue to gradually diminish this evening. 

$$

For more information from the National Weather Service visit
https://weather.gov/pocatello

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this lake wind advisory went out at Apr 19, 2:03 PM MDT, 4 hours 17 minutes earlier.

Area forecast discussion, Apr 19, 2:03 PM MDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
203 PM MDT Mon Apr 19 2021

.SHORT TERM...Through Wednesday night.
Below normal temperatures will settle into the region behind
today's departing cold front. Widespread below freezing low
temperatures are expected both Tuesday and Wednesday morning
across central and eastern Idaho as cool, dry northerly flow
remains in place through the short term. Daytime highs are
forecast to be generally around 10 degrees below climatological
normals.A weak area of low pressure will drift eastward into the
northern Great Basin Tuesday and Wednesday. This will do two
things: 1) provide a low- end chance of an isolated rain/snow
shower across the Bear Lake area Wednesday afternoon/early
evening and 2) provide for a sufficiently tight north-south
pressure gradient to maintain down- valley (NE-E) surface flow
across the area. As a result, NE winds will likely be strong
enough to require a Lake Wind Advisory on both Tuesday and
Wednesday.

AD

.LONG TERM...Thu to next Mon night. Guidance is starting to coalesce
around the major trough arriving Mon, with weak chances of
precipitation every day except Thu. With a more southerly component
to the airflow, temperatures will be warmer than lately until the
largest trough arrives Sun/Sun night/Mon. There is a large disparity
in forecast precipitation, and there is a general consensus that the
central Idaho mountains will be the focus of the heaviest
precipitation (where it is much needed), with less consensus on the
ID-WY border region. The higher elevations should see some snow
accumulation, with temperatures getting below freezing at elevations
above 5500ft during the nighttime. Messick

&&

.AVIATION...Strong front with very good convergence has generated a
line of showers at the boundary with intense SHSN reducing CIG and
VSBY to IFR conditions. It only has KBYI to finish up with during
the mid-afternoon. Behind the front as it moves towards the
southwest is a strong north to northeast gradient wind, with gusts
as high as 40KT. The wind can also be felt somewhat at KDIJ and
KSUN, although northwest to north is the preferred direction due to
terrain channeling. The strong wind continues into late evening, but
the showers should terminate after the full frontal passage, as they
are in a well-defined, narrow area. Skies should clear by tonight.
Wind will continue with a north to east component, but nowhere near
as strong, except at KSUN. At KSUN, expecting the normal afternoon
southeast wind to return as the strong upper level support shifts
farther east as the feature moves out. Messick

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 8 PM MDT this evening for IDZ051>059-062.

&&

In the hours before

Special weather statement, Apr 19, 2:09 PM MDT, 4 hours 11 minutes before
Special Weather Statement
National Weather Service Pocatello ID
209 PM MDT Mon Apr 19 2021

IDZ061-200200-
Bear Lake Valley-
Including the cities of St. Charles, Montpelier, and Georgetown
209 PM MDT Mon Apr 19 2021

...STRONG NORTHERLY WINDS EXPECTED OVER BEAR LAKE THIS
AFTERNOON...

A cold front will produce northerly winds of 25 to 35 mph with
gusts to 45 mph from now through 6PM MDT this evening. This will
cause increasing wave heights and rough chop on the lake into
this evening, creating hazardous conditions. Winds will gradually
diminish after 6PM this evening, decreasing to 10 to 20 mph by
sunset then turning easterly by late this evening while further
decreasing to 5 to 15 mph.
Local storm report, Apr 19, 5:19 PM MDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE POCATELLO ID
519 PM MDT MON APR 19 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0239 PM     NON-TSTM WND GST 9 W BLACK PINE          42.04N 113.15W
04/19/2021  M61 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1 MOBURG CANYON.

1030 AM     NON-TSTM WND GST HEYBURN                 42.55N 113.77W
04/19/2021  M60 MPH          MINIDOKA           ID   ASOS

            ASOS STATION KBYI BURLEY AIRPORT.

0219 PM     NON-TSTM WND GST 8 NW HEGLAR             42.55N 113.26W
04/19/2021  M55 MPH          CASSIA             ID   MESONET

            MESONET STATION RFTI1 RAFT RIVER RAWS.

0209 PM     NON-TSTM WND GST 17 WSW MARION           42.17N 114.20W
04/19/2021  M54 MPH          CASSIA             ID   MESONET

            MESONET STATION CRII1 COTTON RIDGE.

0100 PM     NON-TSTM WND GST 3 WSW PAUL              42.59N 113.84W
04/19/2021  M50 MPH          MINIDOKA           ID   MESONET

            MESONET STATION RPTI 2.9 W PAUL (AGRIMET).

0310 PM     NON-TSTM WND GST 11 WSW MONTEVIEW        43.86N 112.73W
04/19/2021  M50 MPH          BUTTE              ID   MESONET

            MESONET STATION LOF SPECIFIC MANUFACTURING
            CAPABILITY.

0235 PM     NON-TSTM WND GST 9 SSW MUD LAKE          43.72N 112.53W
04/19/2021  M49 MPH          JEFFERSON          ID   MESONET

            MESONET STATION ROV ROVER.

1009 AM     NON-TSTM WND GST 17 WSW MARION           42.17N 114.20W
04/19/2021  M48 MPH          CASSIA             ID   MESONET

            MESONET STATION CRII1 COTTON RIDGE.

0220 PM     NON-TSTM WND GST 3 SE OVID               42.25N 111.34W
04/19/2021  M48 MPH          BEAR LAKE          ID   AWOS

            AWOS STATION K1U7 BEAR LAKE COUNTY AIRPORT.

0104 PM     NON-TSTM WND GST 8 N COLD WATER          42.73N 113.11W
04/19/2021  M47 MPH          POWER              ID   MESONET

            MESONET STATION UP156 7.7 N COLD WATER
            (UPR).

1250 PM     NON-TSTM WND GST 6 N MONTEVIEW           44.02N 112.54W
04/19/2021  M47 MPH          JEFFERSON          ID   MESONET

            MESONET STATION MON MONTEVIEW.

0258 PM     NON-TSTM WND GST 4 SE WESTON             42.01N 111.92W
04/19/2021  M47 MPH          FRANKLIN           ID   MESONET

            MESONET STATION EW3796 WESTON.

0305 PM     NON-TSTM WND GST 11 W OSGOOD             43.55N 112.33W
04/19/2021  M47 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION KET KETTLE BUTTE.

1255 PM     NON-TSTM WND GST 13 NE ATOMIC CITY       43.59N 112.65W
04/19/2021  M47 MPH          BINGHAM            ID   MESONET

            MESONET STATION EBR MATERIALS FUELS COMPLEX.

1216 PM     NON-TSTM WND GST 1 S MICHAUD             42.92N 112.57W
04/19/2021  M46 MPH          POWER              ID   ASOS

            ASOS STATION KPIH POCATELLO AIRPORT.

0205 PM     NON-TSTM WND GST 6 NW MINIDOKA           42.80N 113.59W
04/19/2021  M46 MPH          MINIDOKA           ID   MESONET

            MESONET STATION MIN MINIDOKA.

1039 AM     NON-TSTM WND GST 9 W BLACK PINE          42.04N 113.15W
04/19/2021  M46 MPH          CASSIA             ID   MESONET

            MESONET STATION MOFI1 MOBURG CANYON.

0158 PM     NON-TSTM WND GST 1 S ALMO                42.09N 113.63W
04/19/2021  M46 MPH          CASSIA             ID   MESONET

            MESONET STATION RCKI1 1 S ALMO.

0244 PM     NON-TSTM WND GST 2 NW IDAHO FALLS        43.52N 112.07W
04/19/2021  M46 MPH          BONNEVILLE         ID   ASOS

            ASOS STATION KIDA IDAHO FALLS AIRPORT.

0100 PM     NON-TSTM WND GST 18 NNE BERENICE         44.07N 112.84W
04/19/2021  M45 MPH          CLARK              ID   MESONET

            MESONET STATION BLU BLUE DOME.

1000 AM     NON-TSTM WND GST 2 NW IDAHOME            42.44N 113.41W
04/19/2021  M45 MPH          CASSIA             ID   MESONET

            MESONET STATION MALI 2.1 NW IDAHOME
            (AGRIMET).

0130 PM     NON-TSTM WND GST 11 WSW ATOMIC CITY      43.40N 113.02W
04/19/2021  M45 MPH          BUTTE              ID   MESONET

            MESONET STATION SUM BIG SOUTHERN SUMMIT.

0147 PM     NON-TSTM WND GST 17 W ABERDEEN           42.99N 113.18W
04/19/2021  M44 MPH          POWER              ID   MESONET

            MESONET STATION CYFI1 17 W ABERDEEN.

1000 AM     NON-TSTM WND GST 3 WSW PAUL              42.59N 113.84W
04/19/2021  M43 MPH          MINIDOKA           ID   MESONET

            MESONET STATION RPTI 2.9 W PAUL (AGRIMET).

0140 PM     NON-TSTM WND GST 1 NE TERRETON           43.84N 112.42W
04/19/2021  M42 MPH          JEFFERSON          ID   MESONET

            MESONET STATION TER TERRETON.

0145 PM     NON-TSTM WND GST 1 NW PRESTON            42.11N 111.89W
04/19/2021  M42 MPH          FRANKLIN           ID   MESONET

            MESONET STATION UCL15 1.2 NW PRESTON (UTAH
            CLIMA).

0130 PM     NON-TSTM WND GST 1 ENE RICHFIELD         43.06N 114.13W
04/19/2021  M41 MPH          LINCOLN            ID   MESONET

            MESONET STATION RIC RICHFIELD.

1150 AM     NON-TSTM WND GST 14 WSW MACKAY           43.81N 113.85W
04/19/2021  M41 MPH          CUSTER             ID   MESONET

            MESONET STATION CBFI1 COPPER BASIN.

0215 AM     NON-TSTM WND GST 2 SW KETCHUM            43.66N 114.40W
04/19/2021  M41 MPH          BLAINE             ID   MESONET

            MESONET STATION SVB 2.4 SW KETCHUM (UUNET).

0115 PM     NON-TSTM WND GST 3 SE OVID               42.25N 111.34W
04/19/2021  M41 MPH          BEAR LAKE          ID   MESONET

            MESONET STATION UCL16 2.7 SE OVID (UTAH
            CLIMA).

&&

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 19, 9:18 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power23 hr
Apr 20, 12:49 PM MDTLake Wind AdvisoryPIHBannock, Bingham, Power32 hr

Nearby

Lake Wind Advisories in Idaho, 2021Every lake wind advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.